A patient with a history of heart disease has developed hypokalemia. The physician orders an ECG and notes an elongated Q-T interval that develops into torsades de pointes. Which of the following interventions should the nurse perform that would reduce the risk of sudden cardiac death in this situation? Select all that apply.

 

Want to Take FREE Nursing Practice Questions?

We have put together the World's Largest Bank of Nursing Practice Questions, and are letting you have access for FREE! You get to test out the system with 25 free nursing practice questions to start, and then memberships start at only a few bucks per month! Get started now for free - no credit card required!

Correct

- Administer intravenous propranolol

- Prepare to assist with cardiac defibrillation

- Administer intravenous procainamide

- Assist with external cardiac pacing

- Administer intravenous magnesium sulfate

Rationale

Torsades de pointes is a potentially life-threatening condition that develops after a noted prolonged Q-T interval as seen on an ECG. This type of arrhythmia typically requires cardiac defibrillation to correct the condition. It is considered a medical emergency that requires rapid response. Magnesium sulfate is the first line medication given, 1-2g over 30-60 seconds. Propranolol is a beta blocker that can be used for long term management of Torsades de pointes but would not be a first line drug given during the event. Procainamide can cause Torsades and is not a treatment for it. You can shock/defibrillate Torsades, but you won't be doing external pacing.

How Would You Rate The Quality of This Question?

We’re always trying to improve, so your feedback is vital to helping us make this resource as good as possible. Was it well written? Good content?

How Other Nurses Stack Up

11%

Answered The Question Correctly.